Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 140, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 20, 2017, 10:08 PM CDT for Republic County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2017, 10:08 PM CDT (03:08 UTC)
- Expired
- Jun 20, 2017, 10:35 PM CDT
- In force
- 27 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Republic County, KS
The radar
The Grand Island radar (KUEX), 80 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 3.1 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2935 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
662
WUUS53 KTOP 210308
SVRTOP
KSC157-210400-
/O.NEW.KTOP.SV.W.0140.170621T0308Z-170621T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1008 PM CDT TUE JUN 20 2017
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northern Republic County in north central Kansas...
* Until 1100 PM CDT
* At 1007 PM CDT, a severe thunderstorm was located near Superior,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Belleville, Republic and Munden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4000 9746 3976 9754 3984 9793 4000 9793
TIME...MOT...LOC 0307Z 281DEG 28KT 3999 9804
HAIL...1.00IN
WIND...60MPH
$$
Baerg1 follow-up statement
966
WWUS53 KTOP 210335
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1035 PM CDT TUE JUN 20 2017
KSC157-210345-
/O.CAN.KTOP.SV.W.0140.000000T0000Z-170621T0400Z/
Republic-
1035 PM CDT TUE JUN 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN REPUBLIC COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 4000 9746 3976 9754 3984 9793 4000 9793
TIME...MOT...LOC 0334Z 281DEG 28KT 3995 9776
$$
BaergWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:20 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Jun 20, 6:20 PM CDT, 3 hours 48 minutes before
Area Forecast Discussion National Weather Service Topeka KS 620 PM CDT Tue Jun 20 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Wednesday) Issued at 252 PM CDT Tue Jun 20 2017 Currently, the upper levels of the atmosphere are characterized by an expansive anticyclone spinning over the Desert Southwest with a broad ridge in place nosing up into southwestern Canada. Main belt of the Westerlies resides just north of the area into the Northern Central Plains and into the upper Mid-West. A notable shortwave impulse is advecting into eastern Wisconsin region. This feature is providing energy for a weak surface cold front that is currently moving through NE and should eventually make its way into northeastern KS vicinity by this evening. Afternoon cu field is developing over western portions of KS. Further development of this cu should take place as intense surface heating and deeper moisture is boosting MLCAPE values into the 4000 J/kg range per SPC Meso Analysis. Anticipating the most active weather period in the next 24 to 30 hrs comes in the near term late this afternoon into the mid evening. As storms develop in western and north central KS, it will be possible that some cells could move into areas generally along the Hwy 81 corridor and perhaps as far east as Manhattan area. As the weak boundary sags down through NE, there could also be areas of showers and storms with a lightning strike or two along the NE/KS border into very northern counties primarily along the Hwy 36 corridor. As a weak embedded wave currently over central NE vicinity approaches the forecast area, it will act to reinforce the low level convergence in the area. Along with increasing isentropic ascent on the 305-310K surface over western and northern portions of the area, expect that this is the most favored area for showers and storms through sunset. If storms do make their way into western portions of the area, there could be some strong outflow winds with these. Therefore, a severe thunderstorm watch has been posted for Cloud, Ottawa, Dickinson and Clay counties until 02Z. Highs today are hot once again topping out in the low to mid 90s. Southerly winds increase tomorrow as the lee trough strengthens and WAA will help push temps a bit higher into the mid to upper 90s. Heat indicies will probably top out in the upper 90s to around 100 degrees. Have held on any advisory at this point. .LONG TERM...(Wednesday night through Tuesday) Issued at 252 PM CDT Tue Jun 20 2017 There still exists the possibility for a few severe storms Wednesday evening across north central Kansas. Latest guidance is somewhat waning on the forcing factor from the frontal boundary to our west in central NE. The GFS remains as the most robust solution while the NAM remains pretty well capped in north central KS. The ECMWF and Canadian runs seem more plausible with a few scattered storms being possible across far north central Kansas by 00Z Thursday. While the low levels remain fairly well capped, decent mid level lapse rates and adequate 0-6 km bulk shear should be enough to support rotating updrafts. Main hazards would be damaging wind gusts and large hail. Convection is expected to weaken eastward overnight into Thursday with another round of potential severe weather Thursday evening as the boundary edges closer to the northern periphery of the CWA. Optimal mid level lift with an incoming shortwave trough over the northern plains will reinforce convergence along the front, resulting in more widespread showers and thunderstorms through the evening. Combined with decent model consensus, have higher chance pops for the CWA during this period. A few severe storms are possible, especially north of Interstate 70 where effective shear is stronger around 30 kts. The thunderstorms continue overnight into Friday afternoon with the front tracking through the region. A reinforcing shot of cooler air accompanied with a shortwave trough may bring additional thunderstorms in the Saturday to Saturday night time frame, although both the GFS and ECMWF remain varied on these solutions. What is looking more probable is the cooler airmass behind the boundary, beginning Saturday with highs in the 80s to low 70s on Sunday. Overnight lows Sunday morning may fall to the low 50s. Predominant northwest flow pattern aloft heading into the beginning of next week may keep portions of western and central Kansas active with thunderstorm activity. These may clip our far western counties, otherwise dry and seasonable weather returns. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 619 PM CDT Tue Jun 20 2017 VFR conditions are expected throughout the period. There still remains a small chance for some storms to form near MHK this evening, but chances are low enough that the mention has been taken out of this TAF issuance. The low-level jet increases over central Kansas this evening and have included the mention of LLWS at MHK where chances look the best for now, although TOP/FOE may need to be included later. Winds pick up tomorrow afternoon with gusts up to 25 knots expected after 17Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Drake LONG TERM...Prieto AVIATION...Heller
Hazardous weather outlook, Jun 20, 2:56 PM CDT, 7 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 256 PM CDT Tue Jun 20 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-212000- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 256 PM CDT Tue Jun 20 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A few severe thunderstorms are possible late this afternoon into early evening across portions of north central Kansas. Main hazards would be large hail and damaging wind gusts. A Severe Thunderstorm Watch is in effect through 9 PM this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a risk for severe thunderstorms Wednesday and Thursday, mainly across north central and far northeast Kansas. The expectations is for storms to develop across western Kansas or Nebraska and possibly move into parts of north central and northeast Kansas during the evening. The main concerns from these storms would be for damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Jun 20, 8:33 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Topeka KS
833 PM CDT TUE JUN 20 2017
KSZ021-035-210215-
Clay-Dickinson-
833 PM CDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL DICKINSON AND
SOUTHWESTERN CLAY COUNTIES UNTIL 915 PM CDT...
At 832 PM CDT, Doppler radar was tracking a strong thunderstorm near
Oak Hill, moving southeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Manchester, Longford and Oak Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
central and north central Kansas.
LAT...LON 3926 9737 3930 9731 3918 9701 3900 9721
3913 9737
TIME...MOT...LOC 0132Z 311DEG 13KT 3922 9731
BaergSpecial weather statement, Jun 20, 9:09 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Topeka KS
909 PM CDT TUE JUN 20 2017
KSZ009-020-021-210300-
Clay-Cloud-Washington-
909 PM CDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON...
NORTHWESTERN CLAY AND NORTHEASTERN CLOUD COUNTIES UNTIL 1000 PM
CDT...
At 908 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clyde, moving southeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Clyde, Clifton, Morganville, Palmer and Vining.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3958 9702 3938 9730 3961 9748 3966 9743
3966 9737 3971 9737 3975 9732
TIME...MOT...LOC 0208Z 311DEG 14KT 3963 9735
BaergSpecial weather statement, Jun 20, 9:57 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Topeka KS
957 PM CDT TUE JUN 20 2017
KSZ022-023-210330-
Pottawatomie-Riley-
957 PM CDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY AND
NORTHWESTERN POTTAWATOMIE COUNTIES UNTIL 1030 PM CDT...
At 956 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Green, moving east at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Olsburg, Randolph and Tuttle Creek Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3956 9651 3930 9663 3943 9696 3957 9696
3957 9658
TIME...MOT...LOC 0256Z 288DEG 27KT 3952 9691
BaergThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 8:33 PM CDT | Special Weather Statement | TOP | Clay | 42 min |
| Jun 20, 9:09 PM CDT | Special Weather Statement | TOP | Clay | 51 min |
| Jun 20, 9:57 PM CDT | Special Weather Statement | TOP | Riley | 33 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.